Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Maximal ideals in modular group algebras
of the finitary symmetric and
alternating groups

Authors: Alexander Baranov and Alexander Kleshchev
Journal: Trans. Amer. Math. Soc. 351 (1999), 595-617
MSC (1991): Primary 20C05, 16S34
MathSciNet review: 1443188
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main result of the paper is a description of the maximal ideals in the modular group algebras of the finitary symmetric and alternating groups (provided the characteristic $p$ of the ground field is greater than 2). For the symmetric group there are exactly $p-1$ such ideals and for the alternating group there are $(p-1)/2$ of them. The description is obtained in terms of the annihilators of certain systems of the `completely splittable' irreducible modular representations of the finite symmetric and alternating groups. The main tools used in the proofs are the modular branching rules (obtained earlier by the second author) and the `Mullineux conjecture' proved recently by Ford-Kleshchev and Bessenrodt-Olsson. The results obtained are relevant to the theory of PI-algebras. They are used in a later paper by the authors and A. E. Zalesskii on almost simple group algebras and asymptotic properties of modular representations of symmetric groups.

References [Enhancements On Off] (What's this?)

  • 1. S. A. Amitsur, The polynomial identities of associative rings, in ``Noetherian Rings and Rings with Polynomial Identities'', Proc. Conf. Univ. Durham, 1979, pp.1-38.
  • 2. C. Bessenrodt and J.B. Olsson. On residue symbols and the Mullineux conjecture, J. Algebraic Combin. 7 (1998), 227-251. CMP 98:10
  • 3. C. W. Curtis and I. Reiner, ``Representation Theory of Finite Groups and Associative Algebras''. Interscience (Wiley), New York / London, 1962.MR 26:2519
  • 4. B. Ford, Irreducible representations of the alternating groups in odd characteristic, Proc. Amer. Math. Soc. 125 (1997), 267-308. MR 97d:20008
  • 5. B. Ford and A. Kleshchev, A proof of the Mullineux conjecture, Math. Z. 226 (1997), 257-308. CMP 98:03
  • 6. E. Formanek and D. Lawrence, The group algebra of the infinite symmetric group, Israel J. Math. 23 (1976), 325-331. MR 54:5324
  • 7. E. Formanek and C. Procesi, Mumford's conjecture for the general linear group, Adv. in Math. 19 (1976), 292-305. MR 53:8081
  • 8. G. D. James, On the decomposition matrices of the symmetric groups, II, J. Algebra 43 (1976), 45-54. MR 55:3057b
  • 9. G. D. James, On a conjecture of Carter concerning irreducible Specht modules, Math. Proc. Camb. Phil. Soc. 83 (1978), 11-17. MR 57:3234
  • 10. G. D. James, ``The Representation Theory of the Symmetric Groups'', Lecture Notes in Mathematics, Vol. 682, Springer-Verlag, Berlin / New York, 1978. MR 80g:20019
  • 11. G. D. James and A. Kerber, ``The Representation Theory of the Symmetric Group'', Encyclopedia of Math. and its Applications, Vol. 16, Addison-Wesley, 1981. MR 83k:20003
  • 12. G. D. James and G. E. Murphy, The determinant of the Gram matrix for a Specht module, J. Algebra 59 (1979), 222-235. MR 82j:20025
  • 13. A. S. Kleshchev, Branching rules for modular representations of symmetric groups, II, J. Reine Angew. Math. 459 (1995), 163-212. MR 96m:20019b
  • 14. A. S. Kleshchev, Branching rules for modular representations of symmetric groups, III, J. London Math. Soc. (2) 54(1996), 25-38. MR 96m:20019c
  • 15. A. S. Kleshchev, Completely splittable representations of symmetric groups, J. Algebra 181 (1996), 584-592. MR 97a:20017
  • 16. A. S. Kleshchev, On decomposition numbers and branching coefficients for symmetric and special linear groups , Proc. London Math. Soc. (3) 75 (1997), 497-558. CMP 97:17
  • 17. G. Mullineux, On the $p$-cores of $p$-regular diagrams, J. London Math. Soc. (2), 20 (1979), 222-225. MR 81a:20017
  • 18. Yu. P. Razmyslov, Trace identities of full matrix algebras over a field of characteristic zero, Math. USSR. Izvestiya 8 (1974), 727-760. MR 58:22158
  • 19. Yu. P. Razmyslov, ``Identities of Algebras and Their Representations'', Nauka, Moscow, 1989; English transl., Amer. Math. Soc., Providence, RI, 1994. MR 91c:17022; MR 95i:16022
  • 20. L. H. Rowen, ``Polynomial Identities in Ring Theory'', Academic Press, New York, 1980. MR 82a:16021
  • 21. S. K. Sehgal and A. E. Zalesskii, Induced modules and some arithmetic invariants of the finitary symmetric groups, Nova J. Algebra Geom. 2 (1993), 89-105. MR 94m:20010
  • 22. A. E. Zalesskii, Modular group rings of the finitary symmetric groups, Israel J. Math. 96 (1996), part B, 609-621. MR 97k:20012
  • 23. A. E. Zalesskii, Group rings of simple locally finite groups, in ``Finite and locally finite groups'', Kluwer, Dordrecht, 1995, 219-246. MR 96k:16044

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 20C05, 16S34

Retrieve articles in all journals with MSC (1991): 20C05, 16S34

Additional Information

Alexander Baranov
Affiliation: Institute of Mathematics, Academy of Sciences of Belarus, Surganova 11, Minsk, 220072, Belarus

Alexander Kleshchev
Affiliation: Department of Mathematics, University of Oregon, Eugene, Oregon 97403

Received by editor(s): November 25, 1996
Additional Notes: Supported by the Fundamental Research Foundation of Belarus and the National Science Foundation
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society